Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 9, NWS Pocatello, ID

April 20, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at Apr 20, 2021, 12:49 PM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at Apr 21, 2021, 7:00 AM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 12:49 PM MDT (18:49 UTC)
In effect from
Apr 21, 2021, 7:00 AM MDT
Expired
Apr 21, 2021, 8:22 PM MDT
In force
13 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS75 KPIH 201849
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1249 PM MDT Tue Apr 20 2021

IDZ054-211200-
/O.NEW.KPIH.LW.Y.0009.210421T1300Z-210422T0200Z/
/O.EXT.KPIH.LW.Y.0008.000000T0000Z-210421T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
1249 PM MDT Tue Apr 20 2021

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM MDT WEDNESDAY...

* WHAT...For the first Lake Wind Advisory, northeast winds 10 to
  15 mph. For the second Lake Wind Advisory on Wednesday, 
  northeast winds 10 to 15 mph with gusts to 25 mph expected.

* WHERE...American Falls Reservoir.

* WHEN...For the first Lake Wind Advisory, until 8 PM MDT this 
  evening. For the second Lake Wind Advisory, from 7 AM to 8 PM 
  MDT Wednesday.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
903 
WWUS75 KPIH 210159
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
759 PM MDT Tue Apr 20 2021

IDZ054-211000-
/O.EXP.KPIH.LW.Y.0008.000000T0000Z-210421T0200Z/
/O.CON.KPIH.LW.Y.0009.210421T1300Z-210422T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
759 PM MDT Tue Apr 20 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 8 PM MDT
WEDNESDAY...
...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

* WHAT...Northeast winds 10 to 15 mph expected Wednesday.

* WHERE...American Falls Reservoir.

* WHEN...From 7 AM to 8 PM MDT Wednesday.

* IMPACTS...Strong winds and rough waves on area lakes may create
  hazardous conditions for small water craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn or swamp small water craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
000 
WWUS75 KPIH 210901
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
301 AM MDT Wed Apr 21 2021

IDZ054-220300-
/O.EXT.KPIH.LW.Y.0009.210421T1300Z-210422T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
301 AM MDT Wed Apr 21 2021

...LAKE WIND ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* WHAT...Northeast winds 10 to 15 mph expected Wednesday.

* WHERE...American Falls Reservoir.

* WHEN...From 7 AM this morning to 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes may 
  create hazardous conditions for small water craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
448 
WWUS75 KPIH 220222
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
822 PM MDT Wed Apr 21 2021

IDZ054-220330-
/O.CAN.KPIH.LW.Y.0009.000000T0000Z-210422T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
822 PM MDT Wed Apr 21 2021

...LAKE WIND ADVISORY IS CANCELLED...

The lake wind Advisory for American Falls Reservoir has been
cancelled for the remainder of the evening as wind speeds have
weakened.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at Apr 20, 2:54 AM MDT, 9 hours 55 minutes earlier.

Area forecast discussion, Apr 20, 2:54 AM MDT, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
254 AM MDT Tue Apr 20 2021

.SHORT TERM...Today through Thursday.

Northeast winds will continue across the region
through Wednesday as a low pressure system develops across
California and then moves into the central Great Basin. Looks like
this low will stay far enough south that most of the region will
remain dry. Although, the northeast winds will be strong enough to
create rough chop on the American Falls Reservoir resulting in Lake
Wind Advisories. On Thursday, winds switch around to the southwest
ahead of a weak front approaching from the northwest. The GFS looks
to be a little wetter than the NAM and the NBM is a little drier as
well. Mainly placing showers in the central mountains and northeast
highlands for Thursday into Thursday night. Rain/snow amounts look
very light with this system.

13

.LONG TERM...Friday through next Tuesday. The models and ensembles
agree on a low dropping along the Divide toward the Plains Thursday
night and Friday. This will put the best chance of showers closer
the Montana and Wyoming borders, including a few T-Storms. Rain and
snow amounts right now should be very light across our area. Things
get a little tricky in terms of when the next storm moves into the
West and brings more rain and snow our direction. The GFS, ECMWF,
Canadian, and ensemble forecasts all have a low offshore through the
weekend and southwest flow across eastern Idaho. The question is the
degree of ridging ahead of the strong low. Most of the cluster
forecasts (mean and anything leaning on the GFS and ECMWF) show a
weaker ridge. Anything that is influenced by the Canadian has a much
stronger ridge across our area, lending to a drier and warmer
forecast. The Blend of Models continues to produce a cooler and more
wet forecast especially across northern areas by Sunday afternoon.
The disparity in potential forecasts for early next week really
grows. The GFS, ECMWF and Blend of Models are more wet and cool as
they indicate the low offshore moving inland and across the West.
The cluster analysis is split with keeping the low offshore and
bringing it inland. Although the trend may indeed be toward a slower
arrival, we will keep with the Blend of Models as either pattern is
possible this time of year. Keyes

&&

.AVIATION...Strong north to northeast winds continue this morning at
PIH, IDA and BYI. Expect winds to eventually let up a bit later on,
before briefly trying to pick back up this afternoon. At DIJ, winds
will be lighter and switching later today back to the north. For
SUN, winds have actually gone light and variable at the moment.  We
are expecting them to return to southerly for this afternoon and
early evening. VFR weather is forecast otherwise. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 7 AM this morning to 3 PM MDT this
afternoon for IDZ054.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 6:20 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power3 hr
Apr 19, 9:18 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power23 hr

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.